I am on Lamotrogine (specifically in the form Epitec). Last week my dose was raised by 25mg (from 200mg/day to 225mg/day). Over the last couple of days I have developed a tic in my eyes. At first it was intermittent, but compulsive blinking spasms. Now it has settled onto the right side of my face, but have become constant.

The best way I can describe the sensation is it feels like something has hold of the muscle in my cheek (Zygomaticus?) and is pulling it, causing my upper lip the rise on that side and my right eyelid to flutter down to the point of completely obscuring my vision.

I have seen mentions of a couple of case studies (can't find them!) of people reporting tics. But it seems to only be a few out of the thousands who take the medication. But I know that that can not be a good representation, because often these things can go unreported. I have also checked my package insert and it mentioned nothing. But that is the only thing that has recently changed.

What I want to know is: How common are facial tics REALLY with Lamotrigine?

  • I have exactly same condition. But I have been taking Lamitor OD 200 only since past 5 years. I had this condition from age 15, when I did not take this medicine. To alleviate my condition my doctor has given me Eye Mist eyedrop and I take it from 10 to 15 times a day. Especially when I have to spend long hours in front of computer, my condition worsens. – Sonevol Sep 29 '17 at 8:53
  • This is the first time I have met someone who suffers from the same condition. – Sonevol Sep 29 '17 at 8:56
  • @aduckinthewinter Yeah, I would accept that if it were expanded into an answer. I am seeing my doctor in about 2.5 weeks. I was planning to ask her. – KittenWithAWhip Sep 30 '17 at 5:36
  • I’ve had epilepsy for 10 years now and have been on lamotrigine/lamictal for 8 years. A couple of years ago I developed facial tics where My nose would scrunch up, and I am having the same problem now, ever since my dose was raised from 400mg to 450mg. I would say that sleep is a huge contributing factor, and having a month of good sleeps should help with this. Also, talk to your doctor/neurologist about this- they may need to switch your medication or lower your dose (or both) – Grace Aug 8 at 9:18
up vote 3 down vote accepted

Tics occur very rarely (i.e.: 1 in 10,000) with lamotrigine. (1)

I am not convinced that your symptoms meet the definition of a tic. Tics are are non-rhythmic and can be temporarily suppressed (2). From your description, the movements appear to be completely involuntary. A twitch (or myclonic jerk) may more accurately describe what you are experiencing. When you take into consideration that twitches occur more frequently than tics (are uncommon - 0.1%-1.0% of people) in individuals undergoing lamotrigine therapy (3), it is more likely that it is this that you are suffering from.

Your cluster of symptoms is consistent with benign essential blepharospasm (a type of muscle twitch (2)), which involves (4):

increased blink rate (77%), eyelid spasms (66%), eye irritation (55%), midfacial or lower facial spasm (59%), brow spasm (24%), and eyelid tic (22%).

Although this is my non-medical opinion (I am not a doctor), and I urge you to visit your treating health care professional for proper diagnosis.

References

  1. TGA PI Lamitical https://www.ebs.tga.gov.au/ebs/picmi/picmirepository.nsf/pdf?OpenAgent&id=CP-2013-PI-01024-1
  2. Tic Disorders and Twitches http://www.webmd.com/brain/tic-disorders-and_twitches#1
  3. Lamictal Side Effects https://www.drugs.com/sfx/lamictal-side-effects.html
  4. Benign Essential Blepharospasm Clinical Presentation http://emedicine.medscape.com/article/1212176-clinical
  • That actually sounds quite possible (although, obviously, I will ask my doctor) as I already suffer from quite hectic myoclonic jerks. They occur throughout my body and I sometimes lose consciousness for a second or two. – KittenWithAWhip Oct 2 '17 at 12:00

Your Answer

 

By clicking "Post Your Answer", you acknowledge that you have read our updated terms of service, privacy policy and cookie policy, and that your continued use of the website is subject to these policies.

Not the answer you're looking for? Browse other questions tagged or ask your own question.